Tornadoes · United States · Tennessee · 2002

F1 tornado, Crab Orchard, Tennessee, November 10, 2002

This F1 tornado ran 3.4 miles across Cumberland County on November 10, 2002, touching down at 7:08 PM CST and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
November 10, 2002
Touchdown
7:08 PM CST (01:08 UTC)
Path length
3.4 miles (5.5 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Cumberland County
Touchdown point
35.900, -84.900
Lift-off point
35.920, -84.830
Record number
930

What the Weather Service recorded

11 tornadoes were reported in Middle Tennessee in one of the worst tornadic outbreaks ever in November. 8 people...and possibly a ninth victim...were killed in Middle Tennessee alone. Damage estimate for the tornadoes in Tennessee was placed at $160 million. Primary losses were due to houses and cars. The toll on government owned infrastructure is about $6 million. The federal government is expected to reimburse the state and affected counties for 75% of the costs of responding to the disaster. The FEMA Public Assistance Program has obligated more than $3.6 million to assist local governments. These funds will be used to reimburse local governments for debris removal, the repair of public buildings and utilities, and overtime paid to police officers, firefighters and other emergency personnel.More than 900 families across the state applied for storm aid. This was the worst tornado disaster since the April3-4 outbreak in 1974. The United States Small Business Administration has approved more than 9.7 million dollars in disaster loans to assist disaster victims with repairing their property or replacing lost personal items. The 20 counties that are eligible for disaster assistance to individuals, households, and businesses were: Anderson, Bedford, Bledsoe, Carroll, Coffee, Crockett, Cumberland, Fentress, Gibson, Henderson, Madison, Marshall, Montgomery, Morgan, Roane, Rutherford, Scott, Sumner and Tipton and Van Buren.

A tornado blew a tracker trailer truck on its side at the Crab Orchard interchange at I-40. This storm complex went on into Morgan county and spawned a tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Nov 10, 3:05 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Nov 10, 3:05 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CST SUN NOV 10 2002

LATEST FORECAST MODEL DATA INDICATES THAT THE STRONG COLD FRONT WILL
ENTER MIDDLE TENNESSEE SHORTLY BEFORE 11/06Z...AND DEPART SHORTLY
AFTER THAT TIME. FROM NOW UNTIL 06Z...SHOWERS ARE EXPECTED TO
RAPIDLY DEVELOP INTO THUNDERSTORMS...FROM VERY STRONG AFTERNOON
WARMING AND DESTABILIZATION.

IT SEEMS THAT THE AFTERNOON CU FIELD HAS HAD LIMITED SUCCESS THIS
AFTERNOON SO FAR (NOT PUNCHED THROUGH MID LEVELS)...DUE TO 650-MB
BASED INVERSION OR CAP (STAIRSTEP 18Z BNA RAOB). ONCE THIS CAP
GOES...EXPECT THUNDERSTORMS TO GO SEVERE.

SOME OF THE STRONGER STORMS WILL BE ON THE LEADING EDGE OF A SQUALL
LINE THAT WILL COME INTO MIDDLE TENNESSEE THIS EVENING...BUT SOME
STRONGLY ROTATING CELLS ARE EXPECTED TO DEVELOP AHEAD OF THE EVENING
SQUALL LINE. SO WILL CONTINUE TO MENTION ISOLATED TORNADOES THIS
EVENING IN THE ZONES.

AFTER THIS ROUND OF EVENING SEVERE WEATHER...THE CHANCE OF SHOWERS
WILL CONTINUE ALL MONDAY IN THE PLATEAU...AND INTO THE MORNING
WESTERN/CENTRAL ZONES. POST-FRONTAL NORTHWEST WINDS AND LINGERING
MOISTURE WILL KEEP MORE CLOUDS AROUND (FOR THE NEXT FEW DAYS)
RELATIVE TO MOS.

PRELIMINARY NUMBERS

BNA 53 59 38 53 /  100 30 10 10
CSV 53 57 36 50 /  100 40 10 20

.BNA...NONE.

04
Hazardous weather outlook, Nov 10, 11:45 AM CST, 7 hours 23 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
A STRONG COLD FRONT AND POWERFUL UPPER LEVEL WINDS WILL APPROACH THE
REGION THIS AFTERNOON...AND WILL MOVE IN DURING THE EVENING. WEATHER
CONDITIONS AHEAD OF THE FRONT WILL BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE. THUS...ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP...WITH SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES MOST PROBABLE LATE THIS
AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE AREA IN A HIGH RISK OF SEVERE WEATHER...ACTIVATION OF
EMERGENCY MANAGERS AND SPOTTER GROUPS IS EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...
AT THIS TIME...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE PERIOD.

04

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

1.1 hours before the tornado, 158 km from the path. November 11, 2002.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1368 joules per kilogram, CIN -43, lifted condensation level 1177 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 490 square meters per square second, 0 to 6 km bulk shear 73 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
321 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
73 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Crossville Memorial (CSV), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Knoxville radar (KMRX), 135 km away, was scanning. The volume nearest the touchdown began at 01:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2002 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of November 10, 2002

63 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1012:10 AM CSTF1Madison, TN4.0220$3.0 million
November 1012:50 AM CSTF0Montgomery, TN0.120
November 101:00 AM CSTF1Montgomery, TN0.34002$100,000
November 101:05 AM CSTF0Robertson, TN0.120
November 102:00 AM CSTF1Allen, KY1.525$70,000
November 102:00 AM CSTF2Sumner, TN2.69006$500,000
November 102:30 PM ESTF1Blackford, IN5.01003$250,000
November 101:32 PM CSTF0Jackson, IL9.0100$4,000
November 101:41 PM CSTF0Franklin, IL0.550$1,000
November 102:46 PM ESTF0Wells, IN1.0100$10,000
November 102:59 PM ESTF3Adams, IN5.0200$120,000
November 103:15 PM ESTF4Van Wert–Roselms tornado, OH52.8880417$30 million
November 104:38 PM ESTF3Union, OH9.03002$530,000
November 104:51 PM ESTF1Union, OH0.5200$50,000
November 104:54 PM ESTF1Wood, OH4.550$850,000
November 104:57 PM ESTF2Hancock, OH9.050$12 million
November 105:10 PM ESTF0Marion, OH0.125$10,000
November 105:10 PM ESTF0Wood, OH0.125
November 105:15 PM ESTF3Seneca, OH21.010012$13 million
November 105:19 PM ESTF1Wood, OH0.525$330,000
November 105:20 PM ESTF1Sandusky, OH3.550$1.3 million
November 105:21 PM ESTF0Bibb, GA0.8200$500,000
November 105:30 PM ESTF2Ottawa, OH10.0504$14 million
November 105:42 PM ESTF1Huron, OH12.550$1.3 million
November 105:45 PM ESTF1Richland, OH1.025$200,000
November 105:48 PM ESTF2Ashland, OH9.550$2.4 million
November 106:15 PM ESTF0Franklin, FL0.150$10,000
November 106:20 PM ESTF2Wayne, OH5.0100$1,000
November 106:27 PM ESTF1Stark, OH3.325$850,000
November 106:35 PM ESTF0Morgan, TN1.525$20,000
November 106:40 PM ESTF1Scott, TN4.150$110,000
November 105:40 PM CSTF0Carroll, TN0.333$10,000
November 105:42 PM CSTF1Coffee, TN4.150
November 105:45 PM CSTF2Bedford, TN5.05003$150,000
November 106:50 PM ESTF1Scott, TN4.250$130,000
November 105:55 PM CSTF0Madison, TN0.366$50,000
November 107:00 PM ESTF2Summit, OH10.1100$17 million
November 106:52 PM CSTF2Coffee, TN12.3450224$250,000
November 106:52 PM CSTF3Fayette, AL44.31,175438$3.2 million
November 107:54 PM ESTF2Mercer, PA7.0500119$1.0 million
November 107:08 PM CSTF3Lowndes, MS to AL29.244055$60 million
November 108:15 PM ESTF1Adams, OH1.350$100,000
November 107:20 PM CSTF1Winston, MS to AL51.04001$140,000
November 108:30 PM ESTF1Crawford, PA1.040$330,000
November 107:30 PM CSTF2Attala, MS10.01,000$140,000
November 108:30 PM ESTF0Casey, KY0.125
November 108:31 PM ESTF3Morgan, TN8.3300728$970,000
November 107:36 PM CSTF1Lowndes, MS to AL9.5400$20,000
November 108:45 PM ESTF0Lincoln, KY0.125
November 108:54 PM ESTF2Anderson, TN5.575$210,000
November 108:10 PM CSTF2Van Buren, TN2.9100$70,000
November 108:15 PM CSTF3Fayette, AL72.61,175753$4.3 million
November 108:20 PM CSTF1Winston, MS15.0500$200,000
November 108:30 PM CSTF1Bledsoe, TN6.2100$100,000
November 108:34 PM CSTF1Madison, MS2.050$10,000
November 108:46 PM CSTF0Cumberland, TN0.120
November 109:10 PM CSTF1Fayette, AL4.390$40,000
November 109:38 PM CSTF1Walker, AL4.3300$400,000
November 109:43 PM CSTF3Cumberland, TN12.2900418$500,000
November 1010:22 PM CSTF2Tuscaloosa, AL15.24503$800,000

All 64 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.